Heavy Rain, Berrien
- When
- June 25, 8:00 PM EST to June 26, 8:00 PM EST
- Where
- Berrien County, 0.51 mi W of Berrien Spgs
- Reported by
- Trained Spotter
- Coordinates
- 41.950, -86.340
Event total of 2.6 inches. 1.9 inches just this afternoon.
Two lines of strong storms swept through the northern and western portions of the CWA from 3p-9p. Several storms in the first line exhibited rotation.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IWX wrote it up.
Two lines of strong storms swept through the northern and western portions of the CWA from 3p-9p. Several storms in the first line exhibited rotation. A few funnel clouds were reported but no confirmed tornadoes. The second line had mainly straight-line winds. Heavy rain and flooding was also reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Jun 25, 6:48 PM EST, 1 hour 12 minutes earlier.
Area Forecast Discussion
National Weather Service Northern Indiana
748 PM EDT Fri Jun 25 2021
.SYNOPSIS...
Issued at 249 PM EDT Fri Jun 25 2021
Moderate to heavy rain and isolated strong to severe thunderstorms
will continue at times through the weekend and into next week. A
Flash Flood Watch remains in effect west of I-69 where heavy rain
has already fallen and more heavy rain is expected tonight. There is
a moderate swim risk for Lake Michigan beaches along the Berrien
County, Michigan shoreline today and Saturday. Breaking waves and
currents are expected.
&&
.UPDATE...(This evening)
Issued at 710 PM EDT Fri Jun 25 2021
Evening vis imagery along with sfc ob trends indicate robust
destabilization ongoing where late day sunshine has materialized. In
addition outflow boundary from morning storms was located from ern
IL into wrn IN with aggravated cumulus clouds noted. Moisture rich
boundary layer exhibits low LCL heights and in combination with
increasing mixed layer CAPE suggests robust storms likely to fire
over sw zones towards sunset. Shear, especially in the 0-2km layer
suggests a brief tornado threat for a time invof nwd mixing outflow
besides a damaging wind risk with deeper/moisture laden updrafts.
Evolution of this convection through this evening is likely to train
and presents a heavy rain/flood risk near a MCY to ASW line in the
least.
&&
.SHORT TERM...(This Evening through Saturday)
Issued at 249 PM EDT Fri Jun 25 2021
Showers continue this afternoon with a surface low moving into
southern lower Michigan with a psuedo-warm front extending south
through northern Indiana, and a quasi-cold front draping back
westward across northern Illinois. Between these two fronts there
has been some clearing with diminished convective activity. To the
south, behind the warm front, the theta-e ridge is starting to
nose up into the area, increasing instability. This zone should
become coincident with the low-level jet as it increases over
northeast Indiana and northwest Ohio this afternoon and evening.
Should there be enough clearing in this area to provide sufficient
destabilization, isolated supercells or sustained multicells
capable of producing a tornado or damaging downbursts. Even though
MLCAPE is currently marginal at only around 500 J/kg, it is
projected to increase, effective shear is very favorable at 40 to
45 kts, and effective helicity is above 200 m2/s2. SPC has
therefore added this region into a slight risk for severe storms.
Later this evening another shortwave will move up from the
southwest, bringing more heavy rain, especially west of I-69. High
pressure will push up from the southeast on Saturday, and the axis
of heavy rain should lift somewhat to the northwest, but will
still impact northwest Indiana and southwest Michigan.
Have extended the Flash Flood Warning a bit farther northeast to
account for forecast guidance. Have also extended the watch in
time through Sunday morning. As far as river flooding concerns go,
as of now, several rivers are forecast to reach at least action
stage on Saturday, but major flooding is not anticipated.
&&
.LONG TERM...(Saturday Night through Friday)
Issued at 249 PM EDT Fri Jun 25 2021
A moist baroclinic zone will remain stalled over the area through
much of the long term period with upper troughing to the northwest
and high pressure to the east. Convection may die down some on
Saturday night, with most activity expected to the northwest with
the high pressure ridge still pushing up from the southeast.
Convection should increase again though on Sunday afternoon with
diurnal heating. A similar pattern will follow for Sunday night
and Monday. Gulf moisture will then continue to advect into the
region through the end of the week with persistent southwesterly
flow both at the surface and aloft. This will keep precipitable
water values generally at or above 1.5 inches, which is around 150
percent above normal. Therefore, expect diurnally enhanced
showers and thunderstorms each day.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday Evening)
Issued at 748 PM EDT Fri Jun 25 2021
Primarily MVFR this period. Next round of storms imminent as LLJ and
late day destabilization yield an expanding cluster of
showers/storms out of ern IL. Otherwise gusty sw flow expected to
develop by late Sat morning in response to upstream frontal wave
deepening through IA.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Flash Flood Watch through Sunday morning for INZ003>008-012>016-
020-022-023.
MI...Flash Flood Watch through Sunday morning for MIZ077>080.
OH...NONE.
LM...NONE.
&&
SYNOPSIS...Cobb
UPDATE...T
SHORT TERM...Cobb
LONG TERM...Cobb
AVIATION...T
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndianaHazardous Weather Outlook National Weather Service Northern Indiana 337 PM EDT Fri Jun 25 2021 INZ003>008-012>016-020-022-023-MIZ078>080-261945- La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-Starke-Pulaski- Marshall-Fulton IN-Kosciusko-White-Cass IN-Miami-Cass MI- St. Joseph MI-Branch- 337 PM EDT Fri Jun 25 2021 /237 PM CDT Fri Jun 25 2021/ ...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY MORNING... This Hazardous Weather Outlook is for northern Indiana and southwest Michigan. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Thunderstorms with gusty winds and heavy rain are expected today and tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Additional rounds of rain and thunderstorms are possible late Saturday into early next week. Periods of heavy rainfall could result in flooding of poor drainage areas and cause rises on area rivers. Strong gusty winds are also possible with the storms. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. INZ009-017-018-024>027-032>034-MIZ081-OHZ001-002-004-005-015-016-024- 025-261945- De Kalb-Whitley-Allen IN-Wabash-Huntington-Wells-Adams-Grant- Blackford-Jay-Hillsdale-Williams-Fulton OH-Defiance-Henry-Paulding- Putnam-Van Wert-Allen OH- 337 PM EDT Fri Jun 25 2021 This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...This afternoon and tonight. Thunderstorms with gusty winds and heavy rain are expected today and tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Additional thunderstorms are possible at times through early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MIZ077-261945- Berrien- 337 PM EDT Fri Jun 25 2021 ...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY MORNING... This Hazardous Weather Outlook is for southwest Michigan. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Thunderstorms with gusty winds and heavy rain are expected today and tonight. There is a moderate swim risk on Lake Michigan beaches. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Additional rounds of rain and thunderstorms are possible late Saturday into early next week. Periods of heavy rainfall could result in flooding of poor drainage areas and cause rises on area rivers. Strong gusty winds are also possible with the storms. There is a moderate swim risk on Lake Michigan beaches through the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LMZ043-046-261945- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 337 PM EDT Fri Jun 25 2021 This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...This afternoon and tonight. Thunderstorms are expected today with locally higher winds and waves possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a chance for thunderstorms with gusty winds at times from Saturday into the middle of next week. The storms will pose a threat to small craft. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
520 PM EDT FRI JUN 25 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0329 PM HEAVY RAIN 2 WNW GOSHEN 41.59N 85.88W
06/25/2021 M2.61 INCH ELKHART IN COCORAHS
12 HOUR RAINFALL TOTAL. ADDITIONAL 0.51
INCHES SINCE 8 AM REPORT.
&&
LWFSpecial Weather Statement
National Weather Service Northern Indiana
643 PM EDT Fri Jun 25 2021
OHZ002-252315-
Fulton-
643 PM EDT Fri Jun 25 2021
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL FULTON COUNTY...
At 640 PM EDT, a strong thunderstorm was located near Wauseon, moving
northeast at 35 mph.
A funnel cloud is possible with this storm.
Locations impacted include...
Wauseon, Archbold, Swanton, Delta, Metamora, Lyons, Oakshade,
Pettisville, Seward, Winameg, Assumption, Tedrow, Ottokee and
Brailey.
This includes Interstate 80 in Ohio between mile markers 27 and 48.
The National Weather Service and local Emergency Management will
continue to closely monitor the situation. If you observe a funnel
cloud, stay calm and seek shelter in a sturdy building until the
funnel cloud has passed or dissipated. Please report any funnel cloud
sightings to the Northern Indiana National Weather Service via Law
Enforcement or Social Media.
&&
LAT...LON 4156 8388 4152 8429 4159 8430 4172 8406
4172 8388
TIME...MOT...LOC 2240Z 245DEG 32KT 4158 8421
HAIL...0.25
WIND...30MPH
CRThe Northern Indiana radar (KIWX), 85 km away, was scanning. The volume nearest the first event began at 01:00 UTC.
7 thunderstorm wind, 2 heavy rain, 1 funnel cloud, 1 flood. Local standard time, as filed.
Event total of 2.6 inches. 1.9 inches just this afternoon.
Rainfall over past 24 hours.
Video and several pictures from the Cassopolis and Vandalia areas of a wall cloud and at several points a funnel cloud between 1500 and 1540 EDT.
Reports of trees down across roads just south of Benton Heights.
Reported from MPing. St. Joseph River overflowing with lowland and yard flooding.
Trees down around Berrien County, including Chikaming Township.
Trees down around Berrien County, including Benton Township.
Trees down around Berrien County, including Berrien Township.
A couple of large tree limbs down. Time estimated from radar.
Numerous trees down.
Local media relayed via Twitter numerous reports of downed power lines in Three Rivers, Constantine, and Fabius Park.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2021Every state in 2021This day in weather historyWarnings in Michigan, June 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 967491, 967492, 967475, 967476, 967478, 967481, 967485, 967486, 967487, 967488, 967489.